Tuesday September 2nd 2014

Does Tramadol cause seizures?

Yes.

In general populations, seizures have been reported in patients receiving Tramadol within the recommended dosage range. Although this number is low (fewer than 1% of users in a recent study made a seizure claim after their first Tramadol prescription), this number can increase 2-6 fold. So, what factors increase your risk of seizures when taking Tramadol? We explore and explain here.

What happens during a seizure?

Seizures happen when your brain cells send out abnormal signals. Seizures are caused by overexcited nerve cells in the brain that fire abnormally. The most common form of seizures triggered by Tramadol are tonic-clonic seizures (grand mal), which bring on loss of consciousness, shaking or jerking of the body, and loss of bladder control. Visual or auditory aura or an unusual feeling may be present before the seizure starts. These types of seizures can last from 5 – 20 minutes. Seizures are not considered to be epilepsy if they occur only once or are correctable.

Risk factors for seizures and Tramadol

Tramadol is a remarkable drug, but like all drugs, effective use means weighing the benefits of use against the risks. Although seizures may occur if Tramadol is the ONLY drug that you are taking, some risk factors increase the likelihood that you can experience a seizure or convulsion. The main risk factors are: age, length of use and dosage, concurrent drug use, and medical history.

1. Age – Adverse reactions such as seizures appear to be more common in the elderly than in younger people.

2. Drug or chemical interactions – The coadministration of other drugs, particularly antidepressants, can trigger seizures while you are taking Tramadol. In particular, serotonergic agents (including SSRIs, SNRIs, and triptans) or drugs that significantly reduce the metabolic clearance of Tramadol can cause seizures.  Tramadol and acetaminophen drug combinations like Ultram are not likely to trigger seizures.  But the most notable drugsthat have interacted with Tramadol include:

  • Carbamazepine
  • CYP2D6 inhibitors (Ex. quinidine, fluoxetine, paroxetine and amitriptyline)
  • CYP3A4 inhibitors (Ex. ketoconazole and erythromycin)
  • Linezolid
  • Lithium
  • MAOIs Monoamine oxidase inhibitors
  • Naloxone (used to treat tramadol overdose)
  • Neuroleptics
  • Other opioids
  • SNRIs Serotonin norepinephrine reuptake inhibitors
  • SSRIs Selective serotonin reuptake inhibitor
  • St. John’s Wort
  • TCAs Tricyclic antidepressants and other tricyclic compounds (Ex. cyclobenzaprine, promethazine)
  • Triptans
  • Other drugs that reduce seizure threshold

3. Long term use or abuse of Tramadol – Firstly, the risk that you may experience a seizure when on Tramadol seems to be linked to long term use. This adverse reactions may develop during Tramadol therapy, but seems to experts much more likely to emerge during cases of misuse or overdose. In a recent study, seizures were more common in younger abusers with a longer duration of exposure to Tramadol and with the combined use of Tramadol with alcohol. Which brings us to our second point.

4. Medical history or the presence of other medical conditions – Risk of convulsions by seizures may also increase in people already diagnosed with epilepsy, those who have a history of seizures, or for people with a recognized risk for seizure (such as head trauma, metabolic disorders, alcohol and drug withdrawal, CNS infections). In a recent study of more than 9,000 participants, risk of Tramadol related seizures was highest among those with a history of alcohol abuse, stroke, or head injury.

What to do during a seizure

The neurotoxicity of Tramadol commonly manifests as generalized tonic-clonic seizures occurring most frequently within 24 hour after taking Tramadol. But unfortunately, there is not much that you can do once a seizure has begun. The main focus is on prevention of FURTHER injury, and recording details to take to your doctor.

If you experience a seizure, it is most important that you are in a safe environment. So, people around you should make sure that you cannot injure yourself by clearing furniture or obstacles. If others witness the seizure, it is important that they observe and record the actual seizure event as it progresses. The more you can provide information on how the seizure started, location and duration of motor activity, as well as your subjective sensory experience will help doctors diagnosis the type of seizure.

Finally, you should always see a doctor if you think that you have experienced a seizure. This is because between 30 – 70% of people who have one seizure will have a second seizure within 1 year. There are a number of drugs that can help treat seizures, including anti convulsants (anti-seizure drugs) and sedatives, and you will want to re-evaluate your Tramadol therapy, as well.

Lowering your risk of seizures on Tramadol

If you are taking Tramadol in the single-dose and 24-hour dose limit, keeping the time interval between doses you are taking Tramadol as prescribed. Exceeding these recommendations can result in seizures. And if you have a general medical history free of seizure-provoking events and are not taking interactive drugs you are less likely to experience a Tramadol-induced seizure. Although you cannot be sure that you WILL NOT be seizure-prone, your risk is minimized.

Questions about Tramadol use?

We hope that we’ve thoroughly addressed your questions about Tramadol and seizures. If we haven’t provided enough information, please tell us! Send us an email or comment below. We try to answer all questions personally, and may even write a new article to help you! Your questions, comments, experience and feedback is welcomed.

Reference sources: Daily Med drug info on Tramadol
Tramadol: Seizures, Serotonin Syndrome, and Coadministered Antidepressants
Seizures associated with intoxication and abuse of Tramadol
Tramadol and seizures: a surveillance study in a managed care population

National guidelines for neurological nurses in the care of the patient with seizures. 2nd edition.

Leave a Reply

3 Responses to “Does Tramadol cause seizures?
Wally
7:08 am October 30th, 2011

Hi Guys Just a little problem I have been on 200g tramdol for two year and over the past 6mths I have been getting seizures during sleeping that my wife tells me as I dont know that I am doing it.
Also I have experince a qiuck jerk just as I am going to sleep ?
can you help
Kind Regards
Wally
ps I have explianed to my doctor who just says nothing?

douglas
2:53 pm November 16th, 2012

If i have had seizures in the past on tramadol, will taking an anti epileptic help? I was precribed 3 mg’s of klonopin a night bc my seizures came when two things happened: I went more than 2 days without sleep, and I took ultram which i contnue to do because no doctor cares that i got my knee shot up in Afghanistan and will not treat me with anything stronger. So can you control the risk factor for seizures at all with an anti convulsive, like klonopin, taken in a large dose, nightly? Thank you in advance for answering. This question is obviously very important to me

2:04 pm November 19th, 2012

Hi Douglas. I’m so sorry to hear about your knee. Thank you so much for your work and sacrifice in Afghanistan. Are you being treated via the VA?

If you’ve experienced seizures from tramadol withdrawal in the past, I’d suggest that you make sure to detox under inpatient medical supervision. And keep in mind that prescriptions for withdrawal are best managed under the supervision of an MD with experience in this field. We are not medical professionals here, but can help with research. I cannot find any direct guideline for withdrawal from tramadol, so it will be best to consult an MD or pharmacist for more information.